An American Addiction Centers Resource

New to the DrugAbuse.com Forums?Join or

If you have previous opiate dependancy.. do not try Tapentadol

Discussion in 'Share Your Story Here' started by Rhub4rb, Jun 15, 2019.

  1. Rhub4rb

    Rhub4rb Member

    Hi,

    I am a long term brittle diabetic with severe neuropathic pain. Around 14 years ago I was put on Oxycodone and started abusing it heavily. I was constantly taking it (crushing up the slow release ones and sniffing the powder from the quick release capsules) and would feel buzzed and stay up all night like a zombie but when I had to do something I would fall asleep mid sentence or whilst standing up and the like (once broke my big toe by falling asleep standing up in the bathroom and crashing down - lucky thats all I broke).. I realised it had to stop and went cold turkey (all the doctors would do to help was keep supplying me with the tablets to stop my withdrawals). If you have gone cold turkey from opiates you know the feeling.. I remember going to the doctor after 6 days saying I was going to overdose on zopiclone before I actually got some sleep and was so tired but every time I lay on my bed I would get, what I called, restless body syndrome and would be literally thrusting my body into the air and banging my legs trying to get rid of this annoying feeling and desperate to sleep. I went to see 'The Professor of Pain' at Walton Hospital, Liverpool, months later. He asked how I had come off the oxy and I said I went cold turkey, he said that could not have been easy and I told him it wasn't I was still (months later) feeling the after effects, he said I was just lucky I didn't have a heart attack from going cold turkey given the dosage I'd been taking.

    Anyway last Tuesday I went to the pain clinic to get my usual supply of Nabilone (I used to just smoke weed and that sorted my pain but after moving back in with my mum she won't let me have it in the house). The pharmacy had apparently run out of Nabilone so the doc said hmm how about we try Tapentadol and that it was a cross between Tramadol and Duloxetine. I said well you know about my previous problem with Oxy and that tramadol and dihydrocodeine made me gittery and did nothing for the pain. I also mentioned my previous seretonin syndrome and said I stopped taking the 60mg dose of Duloxetine (also for nerve pain) but had stayed on all my other medication and was taking 3 other meds that increased seretonin (only one of which an antidepressant Mirtazepine). She said that because of the way Tapentadol worked it was unlikely to cause any side effects. I know Nabilone costs the NHS a FORTUNE (I believe over £40 a tablet - this is really offensive as we could all grow the plant for next to nothing and if it were legal my mum would let me do so!) so I was happy to give something else a go.

    On the first day I took 1 tablet, the second I took 2 and on the third I took 3. It made no difference to my pain so I stopped taking them. On day 4 I did not notice any symptoms of withdrawal and was not even thinking of this as I had only taken 6 tablets (I can have a small bottle of oremorph after an operation and nearing the end of the bottle I notice it is starting to keep me awake rather than send me to sleep so I stop taking it - I have some maybe every other year after an op). On the fourth night however the second I lay down in bed that oh too familliar feeling hit me like a bus. I was in withdrawal. After a bunch of diazepram (which I take for anxiety when I really need to) I eventually got to sleep. On waking I couldn't get back to sleep but I couldn't get up.. I was crawling in my own skin. 4 hours after waking I eventually got up to be welcomed with sweating, shivers/tremors, uncontrolable crying.. This can ONLY have been the tapentadol (slow release). I am shocked and have filled in a yellow card to report the medication.

    After my appointment where I was given these tablets (like I say I was happy to try something cheaper than nabilone if it would help) I sent an email to another patient waiting to be seen with a link to a site selling full spectrum cbd oil and they replied and said that the same doctor had moved them from Tramadol to tapentadol (I cannot imagine that Tramadol costs a lot of money) so it makes me wonder if they had just been given instructions to get as many people on Tapentadol as possible!
    Joshstillclean likes this.
  2. DoxyMom

    DoxyMom Community Champion

    @Rhub4rb that is just awful. That is why it is very important for addicts to research any new meds they may not be familiar with. I'm so sorry that happened to you. Thanks for the warning. I hope you are feeling better.
  3. Dominica

    Dominica Recovery Advocate @ Moving Beyond Codependency Community Listener

    @Rhub4rb hey there. welcome to the forum. i'm sorry you've had to go through this. wow. appreciate the warning for sure. it's so interesting how so many medications are tossed around so easily...

    feel free to come share here anytime!
    deanokat and Joshstillclean like this.
  4. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    Thanks for the knowledge, @Rhub4rb. Sending you love, light, and healing energy in abundance.
    Joshstillclean likes this.
  5. RSH85

    RSH85 Member

    Personally, I am in favor of treating opioid addiction with THC. I have read that the substance interacts positively with brain receptors that foster opioid addiction. I do believe that Cannabis breaks the cycle of pleasure and reward being programmed by opiates, this article approves I am right
    Last edited: Aug 23, 2019
  6. Onceaddicted77

    Onceaddicted77 Spam fighting Moderator & Realist Community Listener

    It definitely does help when I quit buprenorphine about 4 months ago it helped alot with the depression and also our endocannabinoid system regulates our homeostasis process. So I believe it helps you heal faster on your receptors.

    It an give or take away dopamine and serotonin by regulating.
    True concern and Joshstillclean like this.
  7. RSH85

    RSH85 Member

    I am a former meth addict. The withdrawal from meth made me depressed… I used a rehab support. If you need, I can share the rehab number with you (or you can find it here http://addictionresource.com/addiction-and-rehab-hotlines/). Also I started working out a lot to get the natural endorphins kicking in. Now I am 10 months sober and feel great. The withdrawal will not last forever it gets better!
    Last edited: Aug 30, 2019
  8. True concern

    True concern Moderator

    I'm proud of you brother you'll never know